Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 13, NWS San Angelo, TX

March 17, 2020Irion County, Sterling County, Tom Green County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Mar 17, 2020, 10:54 PM CDT for Irion County, Sterling County, Tom Green County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2020, 10:54 PM CDT (03:54 UTC)
Expired
Mar 17, 2020, 11:45 PM CDT
In force
51 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Irion County, TX, Sterling County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 23 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 17, 4:41 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1990 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

397 
WUUS54 KSJT 180354
SVRSJT
TXC235-431-451-180445-
/O.NEW.KSJT.SV.W.0013.200318T0354Z-200318T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
1054 PM CDT Tue Mar 17 2020

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Sterling County in west central Texas...
  Northeastern Tom Green County in west central Texas...
  Northeastern Irion County in west central Texas...

* Until 1145 PM CDT.

* At 1052 PM CDT, a severe thunderstorm was located near Arden, or 14
  miles north of Mertzon, moving east at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Twin Buttes Reservoir around 1115 PM CDT.
  O.c. Fisher Reservoir and San Angelo State Park around 1120 PM 
  CDT.
  San Angelo and Lake Nasworthy around 1125 PM CDT.
  Goodfellow Air Force Base around 1130 PM CDT.

Other locations impacted by this severe thunderstorm include Harriet
and Us-67 Near The Irion-Tom Green County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3138 10097 3165 10095 3169 10030 3125 10033
TIME...MOT...LOC 0352Z 269DEG 33KT 3147 10081 

HAIL...0.75IN
WIND...60MPH
 
$$

PO
1 follow-up statement
345 
WWUS54 KSJT 180418
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
1118 PM CDT Tue Mar 17 2020

TXC235-431-180426-
/O.CAN.KSJT.SV.W.0013.000000T0000Z-200318T0445Z/
Sterling TX-Irion TX-
1118 PM CDT Tue Mar 17 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STERLING AND
NORTHEASTERN IRION COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Texas.

LAT...LON 3135 10068 3153 10068 3166 10072 3169 10030
      3125 10033
TIME...MOT...LOC 0416Z 264DEG 31KT 3154 10058 

$$

TXC451-180445-
/O.CON.KSJT.SV.W.0013.000000T0000Z-200318T0445Z/
Tom Green TX-
1118 PM CDT Tue Mar 17 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHEASTERN TOM GREEN COUNTY...

At 1116 PM CDT, a severe thunderstorm was located 2 miles southwest 
of Grape Creek, or 9 miles northwest of San Angelo, and was moving 
east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Grape Creek around 1120 PM CDT.
  O.C. Fisher Reservoir around 1125 PM CDT.
  San Angelo around 1130 PM CDT.
  Orient around 1140 PM CDT.

Other locations impacted by this severe thunderstorm include Harriet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3135 10068 3153 10068 3166 10072 3169 10030
      3125 10033
TIME...MOT...LOC 0416Z 264DEG 31KT 3154 10058 

HAIL...0.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 6:08 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Mar 17, 6:08 PM CDT, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
608 PM CDT Tue Mar 17 2020

.AVIATION...
/00Z TAFS/

Storms will continue to be the primary problem in area terminal
forecasts, with strong storms moving across many of the locations
this evening across the central and western sites, and then the
eastern sites during the early morning hours. Used the latest hi-
res models for the first forecast for storm timing. Storms will
disrupt the return of MVFR cigs back into the area for awhile, but
they should make a late return to the area after sunrise and
persist well into the morning hours.

&&

.PREV DISCUSSION... /issued 238 PM CDT Tue Mar 17 2020/

SHORT TERM...
(Tonight and Wednesday)

..Possible Severe Thunderstorms...

Short term models continue to indicate thunderstorms developing,
across West Central Texas tonight. The Storm Prediction Center has
much of West Central Texas in a Slight Risk Area, for severe
thunderstorms, until 12Z Wednesday (morning). From 12Z Wednesday,
through 00Z Thursday (Wednesday evening), all of West Central
Texas is in a Slight Risk Area, and locations mainly along and
northwest of a line from Barnhart, to San Angelo, to Talpa, and to
Atwell are in an Enhanced Risk Area. The main weather threats are
large hail, damaging winds, and deadly lightning. Plus, a surface
dryline, Wednesday afternoon, could create conditions favorable
for tornadoes. The NAM indicates a line of thunderstorms will move
through West Central Texas, from west to east, tonight. Also,
thunderstorms may produce enough rain tonight to create flash
flooding, in some areas. For Wednesday, mainly during the
afternoon. expect the same weather threats. Plus, a surface
dryline, Wednesday afternoon, could create conditions favorable
for tornado development.

LONG TERM...
(Wednesday night)

..Severe Thunderstorm Threat Continues...

As another energy pulse aloft moves over Texas Wednesday night,
another round of severe thunderstorms may develop. Also, the NAM
brings a line of thunderstorms across West Central Texas Wednesday
night. In addition, the Slight Risk and Enhanced Risk Areas
continue Wednesday night, with large hail, damaging winds, and
deadly lightning remaining the main threats. Although low, the
potential for a tornado will continue, as well.

(Thursday through Tuesday)

..Another Cold Front and More Rain...

The remainder of the long tern forecast remains highlighted with
another cold front and the potential for more rain. Models this
cycle bring the cold front, across West Central Texas, late
Thursday night into Friday. Following this front, temperatures
much cooler than usual mid March temperatures will dominate, until
low-level flow, from the southeast, returns on Sunday. As for rain
chances, the upper flow, from the southwest, will continue to
enhance the potential for showers and thunderstorms, until Sunday.
Then, as the upper pattern shifts, a ridge aloft builds over the
Plains, by Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 59  76  60  72 /  80  30  90   5
San Angelo 	 58  77  60  75 /  90  30  80   0
Junction 	 60  76  61  79 /  80  20  70   5
Brownwood 	 60  76  60  76 /  80  20  80  20
Sweetwater 	 58  76  58  69 /  70  30  80   0
Ozona      	 58  74  58  76 /  90  20  70   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

07
Hazardous weather outlook, Mar 17, 1:05 PM CDT, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
105 PM CDT Tue Mar 17 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-181815-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
105 PM CDT Tue Mar 17 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible this afternoon into tonight.
The main hazards will be large hail, damaging winds, and
dangerous lightning. Also, heavy rainfall may produce localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe thunderstorms will be possible again Wednesday evening
through early Thursday morning. Strong, damaging winds, large hail
and a few tornadoes will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested on Tuesday night and
Wednesday night.

In the hours before

Special weather statement, Mar 17, 7:00 PM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service San Angelo TX
700 PM CDT Tue Mar 17 2020

TXZ098-099-114-180045-
Haskell TX-Throckmorton TX-Shackelford TX-
700 PM CDT Tue Mar 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HASKELL...NORTHERN
SHACKELFORD AND THROCKMORTON COUNTIES UNTIL 745 PM CDT...

At 700 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Millers Creek Reservoir to 6
miles southeast of Lake Stamford Marina. Movement was east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Fort Griffin around 745 PM CDT.

Other locations impacted by these storms include The Intersection Of
Us-183 And Us-283, Us-183 Near The Throckmorton-
Baylor County Line, The Intersection Of Us-
283 And Ranch Road 209, Lusk and The Intersection Of Us-
380 And Highway 222.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Texas.

LAT...LON 3308 9895 3295 9901 3296 9909 3291 9910
      3289 9961 3290 9962 3296 9962 3296 9963
      3340 9935 3339 9895
TIME...MOT...LOC 0000Z 263DEG 21KT 3342 9928 3296 9956

Daniels
Special weather statement, Mar 17, 7:26 PM CDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service San Angelo TX
726 PM CDT Tue Mar 17 2020

TXZ076-180115-
Crockett TX-
726 PM CDT Tue Mar 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CROCKETT COUNTY
UNTIL 815 PM CDT...

At 725 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Sheffield, moving northeast at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central
Crockett County, including the following locations... I-10 Near The
Crockett-Pecos County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Texas.

LAT...LON 3108 10164 3108 10162 3078 10139 3070 10181
      3075 10182 3076 10184 3081 10183 3082 10185
      3086 10185 3089 10189
TIME...MOT...LOC 0025Z 237DEG 25KT 3079 10184

PO
Special weather statement, Mar 17, 7:26 PM CDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service San Angelo TX
726 PM CDT Tue Mar 17 2020

TXZ049-054-098-113-127-180130-
Haskell TX-Fisher TX-Nolan TX-Jones TX-Taylor TX-
726 PM CDT Tue Mar 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HASKELL...JONES...
NORTHEASTERN NOLAN...SOUTHEASTERN FISHER AND NORTHWESTERN TAYLOR
COUNTIES UNTIL 830 PM CDT...

At 726 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Hamlin to near Sweetwater.
Movement was east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Hamlin around 730 PM CDT.
  Trent around 810 PM CDT.
  Paint Creek around 820 PM CDT.
  Merkel around 825 PM CDT.
  Stamford, Tye, Lake Stamford Marina and Dyess Afb around 830 PM
  CDT.

Other locations impacted by these storms include Funston, Hodges, The
Intersection Of Us-
180 And Ranch Road 126, Tuxedo, Camp Butman, Stith, Truby, Lake
Sweetwater, The Intersection Of Us-
180 And Farm Road 600 and Camp Boothe Oaks.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Texas.

LAT...LON 3312 9948 3296 9957 3296 9962 3288 9961
      3230 9991 3234 10052 3296 10012 3296 9999
      3304 9998
TIME...MOT...LOC 0026Z 265DEG 20KT 3297 10004 3241 10041

Daniels
Local storm report, Mar 17, 9:08 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
908 PM CDT TUE MAR 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             ALBANY                  32.73N 99.30W
03/17/2020  E1.00 INCH       SHACKELFORD        TX   PUBLIC

&&
Special weather statement, Mar 17, 9:16 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service San Angelo TX
916 PM CDT Tue Mar 17 2020

TXZ114-180230-
Shackelford TX-
916 PM CDT Tue Mar 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHACKELFORD COUNTY UNTIL
930 PM CDT...

At 915 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ibex, or 11 miles east of Albany, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of eastern Shackelford
County, including the following locations... Us-
180 Near The Shackelford-Stephens County Line.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Texas.

LAT...LON 3264 9910 3261 9927 3288 9921 3292 9910
TIME...MOT...LOC 0215Z 247DEG 29KT 3277 9911

Daniels
Special weather statement, Mar 17, 10:15 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1015 PM CDT Tue Mar 17 2020

TXZ064-071-072-180400-
Irion TX-Tom Green TX-Sterling TX-
1015 PM CDT Tue Mar 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STERLING...NORTHWESTERN
TOM GREEN AND NORTHWESTERN IRION COUNTIES UNTIL 1100 PM CDT...

At 1013 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Barnhart, or 20 miles northeast of Big Lake, moving
east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southern Sterling,
northwestern Tom Green and northwestern Irion Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Texas.

LAT...LON 3165 10126 3171 10084 3124 10088 3130 10127
TIME...MOT...LOC 0313Z 267DEG 30KT 3139 10120

PO

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 7:00 PM CDTSpecial Weather StatementSJTThrockmorton45 min
Mar 17, 7:02 PM CDTAreal Flood AdvisorySJTHaskell, Throckmorton3 hr
Mar 17, 7:10 PM CDTAreal Flood AdvisorySJTFisher, Jones, Nolan3 hr
Mar 17, 7:26 PM CDTSpecial Weather StatementSJTCrockett49 min
Mar 17, 7:43 PM CDTSevere Thunderstorm WarningSJTThrockmorton19 min
Mar 17, 7:49 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford, Throckmorton56 min
Mar 17, 8:38 PM CDTTornado WarningSJTShackelford, Throckmorton37 min
Mar 17, 9:16 PM CDTSpecial Weather StatementSJTShackelford14 min
Mar 17, 10:15 PM CDTSpecial Weather StatementSJTIrion45 min
Mar 17, 11:33 PM CDTSpecial Weather StatementSJTTaylor42 min
Mar 18, 12:33 AM CDTSpecial Weather StatementSJTRunnels42 min
Mar 18, 2:44 AM CDTSpecial Weather StatementSJTBrown46 min
Mar 18, 5:04 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Runnels, Taylor41 min
Mar 18, 5:25 PM CDTSevere Thunderstorm WarningSJTCoke, Sterling, Tom Green28 min
Mar 18, 5:33 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor42 min
Mar 18, 5:38 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman52 min
Mar 18, 5:48 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford57 min
Mar 18, 6:10 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford, Throckmorton65 min
Mar 18, 6:57 PM CDTAreal Flood AdvisorySJTHaskell, Jones, Shackelford, Throckmorton108 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.